If your doctor is just starting you on 6MP you should ask about a special lab test called TPMT (thiopurine methyltransferase). This test can determine if you should be on this medication and what your risk would be if you are on it. This information is very new to me but just went to a Crohns conference in Sacramento CA. and did some research. If your level is deficient enough you would not be a canidate for this medication.. Low levels have a higher risk of lowered white cells and possible myleosuppression. I unfortunately have been on 6 MP for a 1 1/2 years starting on 50mg, then upped to 100mg last August and recently upped to 150mg due to an episode that landed me in the hospital and needed transfusion. The last 3 lab results showed a decline in the wbc count and lymphocyte ABS level. My doctor said not to worry unsless my lymphocyte count got below 500 and am now at 480. I dropped 200 points in 5 weeks. I just had blood drawn for the TPMT test. It was not offered to me prior to starting the medication. I am real curious as to that result. I wish I had the test prior to starting 6MP or just as I started it. It is a small percentage of people with a low level. Most are fine but it wouldn't hurt to ask about it. The 6MP was working for me with very few problems until recently. Hope this helps.
Any one out ther that has had to stop the 6MP due to lowered lab levels?
This is my first chat and so glad I found it. I will probable spend a lot of time on here. I was diagnosed with Crohns in 1987 and have had 2 small bowel resections. 1999 and 2005
Since starting 6mp 3 years ago I have not had inflammation in the Ileum. I only noticed side effects when taking it while pregnant. Who knows why and I don't really care. I just stopped it. When starting it again I had mild fatigue and mild headache but after 2 weeks I didn't notice it anymore.
6mp has been wonderful for me and has decreased the frequency of predinsone use. It took me forever though to get into the therapeutic range. I still flare but nothing like before I started the 6mp!! I go in every 3 months for blood work.
Hope you have success with it! We are all different!
Ask your doctor about performing the Prometheus Labs thiopurine metabolites (6-TGN) test. It probably gives better info for your situation than their TPMT test does.
This is my first post here and I am really happy I found this forum.
I am 49 yr old woman and all my life I have never had a gastro issue. Never had Pepto Bismal in the house or anything like that. Next, last Jan. 30, my friend and I were at the Mall and decided to share a subway sandwich. She ordered a tuna sub and I remember I looked at her choice and thought how could she order that for us when she knows I never eat tuna salad? Anyhow, to be nice, I didn't tell her to change it. Well...soon after I ate the sub, I got D and have not been the same since.
It's 4/29 and I have been in the hospital on two occasions. I'm here now actually. I went to the ER on March 5 through March 15 lost 15 lbs and living on pain medication...and now I am here since April 17. It is all a shock to me because, again, I have never had any problems. I had to return b/c I was having too many bowel movements. It has reached 14 times in 24 hours so you can imagine..
The diagnosis at this point from a "food born illness" is UC.
To add, in my case, the first gastro Dr dropped the ball when I saw him Feb. 9 as things should have never progressed as it did. This second time around I have another group of Drs and things seem better but I've gone through some major scares at the hospital b/c they are more aggressive in their treatment. This group had me on a "continuous drip" steroid for a week which dropped my potassium level dramatically. To give you an idea, one night they put 12 potassium IV packs in me and it dropped to 1.8 (normal is 3.6). It was chaos and they then added a second IV on me to double up the dose. The Drs also had to remove me for the continuous drip which I could not handle.
At this point, the plan is to give me oral prednisone 40 mg and taper it down while they give me 6MP at the same time since it takes awhile to kick in.
From the posts here, it seems it might be a good option and I hope it works for me.
Thank you for support and guidance. I can so empathize with all of you.
P.S. My friend got sick from the sandwich too but she was taking Cypro for something else and maybe it helped her.
Well, say my GI today and told him about LDN and his reply was that he new nothing about this drug so he could not prescribe it to me.
His choice of maintenance med was Methotrexate or Imuran.
What should I do? Which is the lesser of two evils?